Alert archive / Georgia / Tornado Warnings in 2024
Tornado Warning 5, NWS Charleston, SC
NWS Charleston, SC issued this tornado warning at May 9, 2024, 1:59 PM EDT for Candler County, Evans County, Tattnall County, Georgia. It was in force for 31 min. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2024, 1:59 PM EDT (17:59 UTC)
- Expired
- May 9, 2024, 2:30 PM EDT
- In force
- 31 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Candler County, GA, Evans County, GA, Tattnall County, GA
The radar
The Charleston,SC radar (KCLX), 108 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 2:06 PM EDT | TSTM WND DMG | 3 Wsw Collins, GA | Tattnall County Emergency Management reported a tree down at Jesse Lynn Road. |
| May 9, 2:06 PM EDT | TSTM WND DMG | 4 Sw Cobbtown, GA | Tattnall County Emergency Management reported a tree down at Lynntown Road and Skid Rich Road. |
| May 9, 2:07 PM EDT | TSTM WND DMG | 4 Ssw Cobbtown, GA | Tattnall County Emergency Management reported a tree down at Wilbur Kennedy Road and Pinegrove Church Road. |
| May 9, 2:12 PM EDT | TSTM WND DMG | 1 Wsw Collins, GA | Tree down on Live Oak St in Collins, GA. |
| May 9, 2:15 PM EDT | TSTM WND DMG | 1 E Collins, GA | Tree down on Hwy 23 in Collins, GA. |
| May 9, 2:15 PM EDT | TSTM WND DMG | 2 E Cobbtown, GA | Tattnall County Emergency Management reported a tree down at Evergreen Church Road and Gary Barnard Road. |
| May 9, 2:17 PM EDT | TSTM WND DMG | 3 Nw Manassas, GA | Tattnall County Emergency Management reported a tree down at Lee Tidwell Road and Gladys Holland Road. |
| May 9, 2:19 PM EDT | TSTM WND DMG | 1 Ssw Manassas, GA | Tattnall County Emergency Management reported a tree down at Henry Street in Manassas. |
| May 9, 2:19 PM EDT | TSTM WND DMG | Reidsville, GA | Tattnall County 911 Center reports several trees down around Reidsville. |
| May 9, 2:26 PM EDT | TSTM WND DMG | 1 Nne Hagan, GA | Evans County dispatch reported a tree down near the intersection of HW-129 and Cedar Creek Road. |
| May 9, 2:28 PM EDT | TSTM WND DMG | Claxton, GA | Evans County dispatch reported 2 trees down in Claxton. One was on N Grady Street and another was on W James Street. |
| May 9, 2:30 PM EDT | TSTM WND DMG | 1 E Claxton, GA | Evans County dispatch reported a 1 tree down near the intersection of HW-280 and Recreation Dept Road. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 12:12 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 6.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 542 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 1012 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
459
WFUS52 KCHS 091759
TORCHS
GAC043-109-267-091830-
/O.NEW.KCHS.TO.W.0005.240509T1759Z-240509T1830Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Charleston SC
159 PM EDT Thu May 9 2024
The National Weather Service in Charleston has issued a
* Tornado Warning for portions of...
Evans County in southeastern Georgia...
Candler County in southeastern Georgia...
Tattnall County in southeastern Georgia...
* Until 230 PM EDT.
* At 159 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Lyons, moving east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include:
Reidsville, Claxton, Hagan, Collins, Cobbtown, Bellville, Manassas,
and Gordonia Altamaha State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 3231 8195 3227 8196 3227 8193 3218 8187
3206 8191 3210 8220 3216 8218 3218 8219
3218 8218 3221 8221 3227 8222
TIME...MOT...LOC 1759Z 269DEG 30KT 3220 8228
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$2 follow-up statements
078
WWUS52 KCHS 091809
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
209 PM EDT Thu May 9 2024
GAC043-109-267-091830-
/O.CON.KCHS.TO.W.0005.000000T0000Z-240509T1830Z/
Evans GA-Candler GA-Tattnall GA-
209 PM EDT Thu May 9 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM EDT FOR PORTIONS
OF EVANS...CANDLER AND TATTNALL COUNTIES...
At 208 PM EDT, a severe thunderstorm capable of producing a tornado
was located west of Collins, moving east at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include:
Reidsville, Claxton, Hagan, Collins, Cobbtown, Bellville, Manassas,
and Gordonia Altamaha State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3231 8195 3227 8196 3227 8193 3218 8187
3206 8191 3210 8220 3216 8218 3218 8219
3218 8218 3221 8221 3227 8222
TIME...MOT...LOC 1808Z 277DEG 38KT 3217 8214
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$086
WWUS52 KCHS 091831
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
231 PM EDT Thu May 9 2024
GAC043-109-267-091840-
/O.EXP.KCHS.TO.W.0005.000000T0000Z-240509T1830Z/
Evans GA-Candler GA-Tattnall GA-
231 PM EDT Thu May 9 2024
...THE TORNADO WARNING FOR PORTIONS OF EVANS...CANDLER AND TATTNALL
COUNTIES HAS EXPIRED...
The immediate tornado threat has diminished and the Tornado Warning
has been allowed to expire. However, large hail and damaging winds
remain likely and a Severe Thunderstorm Warning remains in effect
for the area.
A Tornado Watch remains in effect until 700 PM EDT for southeastern
Georgia.
&&
LAT...LON 3231 8195 3227 8196 3227 8193 3218 8187
3206 8191 3210 8220 3216 8218 3218 8219
3218 8218 3221 8221 3227 8222
TIME...MOT...LOC 1830Z 269DEG 30KT 3217 8193
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at May 9, 1:57 PM EDT, 2 minutes earlier.
Area forecast discussion, May 9, 1:57 PM EDT, 2 minutes before
Area Forecast Discussion National Weather Service Charleston SC 157 PM EDT Thu May 9 2024 .SYNOPSIS... A cold front will approach the area tonight, then move offshore Friday. High pressure will prevail for the weekend into early next week. A storm system could affect the area by the middle of next week. && .NEAR TERM /THROUGH TONIGHT/... Radar indicates a line of strong to severe thunderstorms over our area and moving towards the coast. Temperatures ahead of the line have peaked in the mid to upper 80s, which is a bit lower than the expected highs, owing partially to stratus hanging around a little longer this morning. But even with this, there is plenty of instability in place. SPC Mesoscale Analysis indicates MLCAPE values peaking in the 1,500-2,000 J/kg with effective bulk shear 45-50 kt. DCAPE values have trended a little lower, but combined with the shear, this will continue to bring us an enhanced wind threat. An tornado also cannot be ruled out into late this afternoon given the hodographs. We continue to adjust the POPs/weather grids based on the radar trends. The CAMs continue to indicate the southern end of the line that will move across our GA counties will be slower to reach the coast by about 1-2 hours, followed by stratiform precipitation across our area for about 1-2 hours beyond that. The rainfall will dissipate and move east of the forecast area by mid-evening. The rest of the night should remain generally dry. However, a second MCS will arrive from the west after the pre- dawn hours Friday morning. Rain-cooled temperatures are expected to remain nearly steady around 70 degrees tonight. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... Friday: We remain focused on Friday with another potential severe weather day ahead. By morning, the cold front will be positioned across the SC/GA Midlands. The front is not expected to clear the area until late, therefore we could see another round of convection moving in from the west some time between late morning and afternoon as the boundary presses toward the coast. This is another highly uncertain event with a range of possibilities, noted by differing solutions for nearly each model. Most models do show some sort of line/cluster of showers and thunderstorms moving through the forecast area at some point during the day however. One possibility is that lingering showers/thunderstorms in the morning could delay destabilization, which will inhibit deep convection later in the afternoon. There are also signals of an upstream MCV propagating across southern AL/GA and northern FL, which could advance into southeast Georgia and portions of southeast South Carolina. However these southerly systems have the potential to greatly alter the downstream environment by cutting off southerly flow/moisture across the forecast area, thus inhibiting destabilization. On the other hand, a moderate break from the previous night's convection and perhaps a slight break in clouds would destabilize the environment early on, allowing for a rich, untapped environment for strong/severe storms to develop. Overall, it is unclear how the severe threat will pan out Friday, and there is a degree of dependence on the evolution of Thursday's event. With that said, any severe storms that develop would be capable of producing damaging wind gusts, large hail, and/or an isolated tornado. Outside of severe weather, showers and even general thunderstorms could result in locally heavy downpours with PWATS in the 1.6-1.8" range. Guidance hints towards the greatest rainfall amounts falling south of the Savannah River. Showers and thunderstorms should push offshore by the evening with conditions rapidly clearing behind the front. Max temperatures will be slightly cooler due to ongoing or afternoon convection, with highs in the mid 80s. FROPA and clearing skies will cause temperatures to significantly drop Friday night, with lows in the mid to upper 50s inland and lower 60s along the coast. Saturday and Sunday: Quasi-zonal flow will exist aloft and general high pressure will gradually build. A cool, dry air mass will move into the area behind the cold front bringing rain-free conditions. Mostly sunny skies are expected both days with highs peaking in the upper 70s to low 80s Saturday and low to mid 80s Sunday. A relatively cool night is expected Saturday, with lows in the mid to upper 50s inland and lower 60s along the coast. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... Early next week will briefly start off quiet before a warm front extending across the Deep South lifts north. Conditions look quite unsettled beginning late Monday night into Wednesday. Rain chances were increased into the likely range (55-70%) during this period due to the consensus of deep moisture moving in, in addition to plentiful forcing aloft with a shortwave traversing the Central U.S. Near normal temperatures are expected to rise through the middle of next week owing to southerly flow. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... 18z TAFs: Radar indicates a line of thunderstorms moving towards the coast. The highest probability of impacts is noted with TEMPO groups, with remnant thunderstorms persisting afterwards, and then stratiform precipitation. The precipitation should end by this evening, with VFR persisting into part of the night. MOS and some of the ensembles then indicate IFR ceilings developing over the terminals late tonight, which we kept in the TAFs. Finally, another round of showers and thunderstorms is expected to bring impacts to the TAF sites late in the TAF time period. Extended Aviation Outlook: Scattered to numerous showers and thunderstorms could continue into Friday afternoon with flight restrictions and gusty winds possible within convection. VFR conditions will return for the weekend into early next week. && .MARINE... Southwest winds will range between 15-20 kt the rest of this afternoon. A few periods of gusts around 25 kt are possible across the Charleston County nearshore waters, but no Small Craft Advisories are planned at this time. Seas should favor values between 3-4 ft, with 5 ft seas possible across portions of the Charleston Co. nearshore. Otherwise, the primary concern remains the passage of a squall line of thunderstorms late this afternoon into early this evening. These storms could produce gusts in excess of 50 kts and possibly a waterspout. Convection should end over the marine zones this evening. Winds tonight will return from the southwest between 15 to 20 kts. Wave heights of 2-4 ft will be common tonight. Friday: A strong cold front will push offshore late, causing SW winds to shift out of the north. Marginal Small Craft Advisory conditions are expected Friday afternoon through Friday night with gusts ranging between 20-25 kt. At this time, the Charleston County nearshore waters out to 20nm and the outer Georgia waters from 20- 60nm look the most promising for any advisories that could be needed. Seas will be slightly elevated with 2-4 ft in the nearshore waters and 5 ft seas beyond 20nm. Another concern for the local waters will be the potential for strong thunderstorms Friday afternoon. There is still a large degree of uncertainty; however, any storms that do develop and move across the waters will be capable of producing strong wind gusts. Saturday through Tuesday: Marine conditions will improve Saturday morning as high pressure builds in from the west. Northerly winds will shift out of the south with speeds dropping to 10 kt or less and seas averaging 1-3 ft through Monday. Monday night into Tuesday winds and seas look to increase/build ahead of the next storm system. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM... SHORT TERM...BRM LONG TERM...BRM AVIATION...BRM MARINE...BRM
Hazardous weather outlook, May 9, 12:19 PM EDT, 1 hour 40 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 1219 PM EDT Thu May 9 2024 AMZ330-350-352-354-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045- 047>052-101630- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary-Jenkins-Screven-Candler-Bulloch- Effingham-Tattnall-Evans-Inland Bryan-Coastal Bryan-Inland Chatham- Coastal Chatham-Long-Inland Liberty-Coastal Liberty-Inland McIntosh- Coastal McIntosh-Allendale-Hampton-Inland Colleton-Dorchester- Inland Berkeley-Inland Jasper-Beaufort-Coastal Colleton-Charleston- Coastal Jasper-Tidal Berkeley- 1219 PM EDT Thu May 9 2024 ...TORNADO WATCH 218 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ374-101630- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 1219 PM EDT Thu May 9 2024 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Severe Thunderstorms: A band of thunderstorms will sweep across the region ahead of an approaching cold front through this evening. Damaging wind gusts are the primary threat, along with large hail, and/or an isolated waterspout. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Severe Thunderstorms: Another round of scattered to numerous thunderstorms could impact the region Friday. While there is considerable uncertainty regarding the placement and timing of these thunderstorms, any storms that do move through the area will be capable of producing damaging wind gusts, large hail, and/or an isolated waterspout. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, May 9, 12:21 PM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Charleston SC
1221 PM EDT Thu May 9 2024
GAZ087-091645-
Jenkins-
1221 PM EDT Thu May 9 2024
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JENKINS COUNTY...
At 1221 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Midville to
near Burke County Airport, and moving east at 30 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Millen, Butts, Emmalane, Perkins, and Herndon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
&&
LAT...LON 3289 8211 3292 8208 3292 8195 3295 8186
3294 8183 3295 8182 3292 8177 3291 8177
3284 8180 3268 8208 3268 8209 3281 8215
TIME...MOT...LOC 1621Z 284DEG 27KT 3285 8229 3301 8205
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHSpecial weather statement, May 9, 1:56 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Charleston SC
156 PM EDT Thu May 9 2024
GAZ088-101-SCZ040-042-043-047-048-091845-
Screven-Effingham-Allendale-Inland Jasper-Hampton-Beaufort-Inland
Colleton-
156 PM EDT Thu May 9 2024
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN, EFFINGHAM,
BEAUFORT, HAMPTON, COLLETON, ALLENDALE AND NORTHERN JASPER
COUNTIES...
At 156 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Luray to near
Hunters to near Oliver, and moving east at 50 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Ridgeland, Hampton, Yemassee, Lake Warren State Park, Varnville,
Estill, Newington, and Furman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3266 8153 3284 8138 3286 8079 3270 8065
3242 8098 3253 8160
TIME...MOT...LOC 1756Z 272DEG 42KT 3279 8131 3266 8147 3254 8162
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 12:21 PM EDT | Special Weather Statement | CHS | Jenkins | 24 min |
| May 9, 12:38 PM EDT | Severe Thunderstorm Warning | CHS | Jenkins, Screven | 67 min |
| May 9, 1:19 PM EDT | Severe Thunderstorm Warning | CHS | Bulloch, Screven | 56 min |
| May 9, 1:54 PM EDT | Severe Thunderstorm Warning | CHS | Candler, Evans, Tattnall | 66 min |
| May 9, 2:04 PM EDT | Special Marine Warning | CHS | 86 min | |
| May 9, 2:09 PM EDT | Severe Thunderstorm Warning | CHS | Bulloch, Effingham, Screven | 51 min |
| May 9, 2:18 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Bulloch, Candler, Evans, Liberty, Long and 1 more | 57 min |
| May 9, 2:33 PM EDT | Severe Thunderstorm Warning | CHS | Liberty, Long, Tattnall | 42 min |
| May 9, 2:48 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Bulloch, Chatham, Effingham, Liberty | 57 min |
| May 9, 3:03 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Chatham, Liberty, Long, McIntosh | 57 min |
| May 9, 3:04 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Liberty, Long, McIntosh | 56 min |
| May 9, 3:14 PM EDT | Special Marine Warning | CHS | 91 min | |
| May 9, 3:15 PM EDT | Special Marine Warning | CHS | 2 hr | |
| May 9, 3:25 PM EDT | Special Marine Warning | CHS | 95 min | |
| May 9, 3:37 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Chatham | 38 min |
| May 9, 3:58 PM EDT | Tornado Warning | CHS | McIntosh | 35 min |
| May 9, 4:01 PM EDT | Special Marine Warning | CHS | 119 min | |
| May 9, 4:55 PM EDT | Special Marine Warning | CHS | 35 min |
Nearby
Tornado Warnings in Georgia, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.